Aa
Aa
A
A
A
Close
1999441 tn?1589741765

Diabetic meds problems, yeast infection and diarrhea

Here is another question for you all.  I posted about my wife having a possible yeast infection but here is an associated question, my wife said that she stopped taking her diabetic meds and that is a possible cause of the yeast infection.  She read that somewhere.  She quit taking them because they gave her permanent  diarrhea and she got tired of having "accidents" all the time.  Anyone else have this problem with the diabetic meds? And is there a solution?
1 Responses
Sort by: Helpful Oldest Newest
134578 tn?1614729226
COMMUNITY LEADER
It sounds like a rather common issue, either from the diabetes itself or from the meds. She and her doc should work together to find her a medication that doesn't have that effect, or to get her a prescription for something that can ease the runs. She shouldn't have to be continually dealing with accidents, that's for sure, but she really should be taking her meds.
____________

From WebMD:

"Over time, high blood sugar can damage the tiny blood vessels and nerves in your body, including your digestive system. A speed-up or slow-down of the process in your intestines could result in diarrhea or constipation. Diabetes medications, certain foods, and related illnesses can cause diarrhea, too.
...
"When diabetes damages the nerves going to your stomach and intestines, they may not be able to move food through normally. This causes constipation, but you can also get alternating bouts of constipation and diarrhea, especially at night.
...
"Fluid that lingers in your small intestine too long can allow too much bacteria to grow. This could lead to bloating, belly pain, and diarrhea.

"Nerve damage in your large intestine may let fluids move through too fast, or cause problems with absorbing and releasing fluid. If that's the case, your poop could be more watery, and you'll need to go more often and urgently.
...
"Metformin is in medicines many people take for type 2 diabetes. It helps lower your blood glucose and makes your body more sensitive to insulin, but it can also cause nausea and diarrhea when you first start taking it or raise the dose. Those side effects usually go away in a few weeks.

"Diarrhea is a possible side effect of other diabetes drugs, too."
_______________

My thought is, though the article mentions diarrhea a lot, it doesn't say "accidents" are an inevitable side effect. This makes me think that it's possible to find a drug (or a combination of a drug and something to calm the bowel) that stops this side effect of her condition.
Helpful - 0
2 Comments
She took the metformin for a couple of years and had diarrhea the entire time.  That is why she finally got fed up and quit.
What I am suggesting is that she talk to her doctor who prescribed the metformin, explain that its side effects are so annoying to her that she won't take it, and see what else the doctor can prescribe. It's not like her diabetes disappeared when she 'got fed up and quit" her meds, and it seems like the diabetes might even be getting worse.
Have an Answer?

You are reading content posted in the Women's Health Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
STDs can't be transmitted by casual contact, like hugging or touching.
Syphilis is an STD that is transmitted by oral, genital and anal sex.
Normal vaginal discharge varies in color, smell, texture and amount.
Bumps in the genital area might be STDs, but are usually not serious.
Chlamydia, an STI, often has no symptoms, but must be treated.
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.